Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 2, 2002, 6:59 AM EDT for Hancock County, Maine. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2002, 6:59 AM EDT (10:59 UTC)
- Expired
- Jul 2, 2002, 8:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Caribou, ME
- Area
- Counties, with a storm outline in the text
County Hancock County, ME
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1496 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
828 WUUS51 KCAR 021059 SVRCAR MEC009-021200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME ISSUED BY NWS GRAY ME 659 AM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE * UNTIL 800 AM EDT * AT 651 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER AURORA...OR ABOUT 16 MILES EAST OF OLD TOWN...MOVING SOUTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 4 MILES EAST OF WALTHAM AT 705 AM EDT 2 MILES NORTHEAST OF EASTBROOK AT 710 AM EDT 3 MILES NORTHEAST OF FRANKLIN AT 715 AM EDT 5 MILES EAST OF HANCOCK AT 720 AM EDT 2 MILES EAST OF SULLIVAN...3 MILES EAST OF SORRENTO AT 725 AM EDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU MAINE. LAT...LON 4487 6845 4445 6830 4449 6801 4492 6814
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:50 AM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 2, 4:50 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 450 AM EDT TUE JUL 2 2002 .SYNOPSIS...A STRONG WARM FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING IN HOT AND HUMID AIR. LOW PRESSURE IN EASTERN CANADA COMBINED WITH HIGH PRESSURE SOUTH OF NEW ENGLAND WILL KEEP HOT AND HUMID AIR ACROSS THE REGION TONIGHT AND WEDNESDAY. A COLD FRONT WILL APPROACH ON THURSDAY AND USHER IN SOME MUCH COOLER AND DRYER AIR THURSDAY NIGHT AND FRIDAY. DISCUSSION...A GREAT PLAINS LIKE LOW LEVEL JET OF WARM AND VERY HUMID AIR FLOWING EAST ACROSS SOUTHERN CANADA HAS BEEN FEEDING INTO A THUNDERSTORM COMPLEX ACROSS NORTHERN MAINE EARLY THIS MORNING. COLD AIR POOLED ALOFT IN ASSOCIATION WITH AN UPPER LEVEL LOW OVER THE MARITIMES HAS BEEN PROVIDING THE INSTABILITY FOR THESE STORMS. THE CONVECTION WILL LIKELY SUBSIDE INTO LIGHTER SHOWERS THIS MORNING AS THE DAYTIME HEATING SLOWS DOWN THE LOW LEVEL JET. THE HOT AND HUMID AIR WILL BE ALLOWED TO POUR IN ACROSS THE AREA TODAY AS THE UPPER LOW BACKS EAST OF THE AREA. SOME THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TODAY IN RESPONSE TO THE DAYS HEATING. CAPES ARE FORECAST TO BE VERY HIGH. HOWEVER...WARMING IN THE MID LEVELS MAY LIMIT CHANCES FOR THUNDERSTORMS SO THIS AFTERNOONS ACTIVITY IS EXPECTED TO BE LESS WIDESPREAD THAN THIS MORNINGS STORMS. WARM AND HUMID AIR WILL SPREAD INTO THE AREA TODAY AS THE UPPER LOW BACKS EAST GIVING WAY TO UPPER LEVEL RIDGING. ONCE THE HOT HUMID AIR IS IN...IT WILL BE HERE THROUGH WEDNESDAY. WEDNESDAY NIGHT AND THURSDAY A STRONG SHORTWAVE MOVING THROUGH EASTERN CANADA PULLING A COLD FRONT SOUTH ACROSS THE AREA. MUCH COLDER AIR WILL POUR ACROSS THE AREA ON THURSDAY AND MAINTAIN COOL AND DRY WEATHER FRIDAY INTO EARLY SATURDAY. RIDGING LATE IN THE WEEKEND WILL ALLOW TEMPERATURES TO WARM SIGNIFICANTLY AGAIN. COASTAL WATERS: NO HEADLINES FOR WINDS. VISIBILITIES WILL BE LOW IN AREAS OF DENSE FOG AS THE HUMID AIR MOVES OVER THE COOLER WATERS. .CAR...NONE MCB
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:15 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.